FDA warns of arrhythmia risk with Zithromax

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - warning, stop, caution

The FDA issued a warning that azithromycin (Zithromax, Pfizer) can cause potentially fatal arrhythmias. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat arrhythmias.

Azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes. Information has also been added about a study that showed that azithromycin can prolong the QTc interval.

The study, which appeared in the New England Journal of Medicine, compared the risks of cardiovascular death in patients treated with the antibacterial drugs azithromycin, amoxicillin, ciprofloxacin (Cipro, Bayer HealthCare and Schering-Plough), and levofloxacin (Levaquin, Janssen), or no antibacterial drug. The study reported an increase in cardiovascular deaths, and in the risk of death from any cause, in patients treated with a five-day course of azithromycin compared to patients treated with amoxicillin, ciprofloxacin or no drug. The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment.

The FDA instructed healthcare professionals to consider the risk of arrhythmias with azithromycin when choosing treatments for patients who are already at risk for cardiovascular events. The agency noted that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug. Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug.